Log in
NRAS
23,373 members27,251 posts

Hair loss and prednisone or methrotrexate

Haven't been here for awhile. Have been on the above 2 drugs for at least 4 yrs.for RA. Last three months have had dosage upped due to a nasty flare up after being off the Meth for about 3 months. Now I'm really losing hair at an alarming rate and am so thin up front that I can see my scalp plus my hair line has really receded. This is getting scary and I am really worried I'm going to go completely bald. Does anyone have any advise or suggestions. I think this has more to do with the prednisone . I'm going to start cutting back on it and see if it makes any difference and just up the use of Advil for pain. Wish me luck and appreciate any suggestions------The Gimp (LOL)-Have tear in right tendon on ankle and tons of RA in foot, ankle and knee-(tear could very well be from Prednisone)---that's why I call myself the Gimp. Now have an Arizona brace which I wear most of the time and probably forever.But at least I can walk !!

7 Replies
oldestnewest

Hi there. I'm so sorry to hear all that! I can definitely relate about the hairloss. I'm not sure what initially caused mine bc I've been on Prednisone since last July, started methotrexate in August but quit after 2 months due to EXTREME hair loss. But the sad thing is, I'm still losing a ton, if not more! Totally see my scalp in the front. It freaks me out.

I know Prednisone can make you grow hair or can make you lose hair, or not do anything at all to hair. So it's hard to tell if it's the Prednisone.

Methotrexate. I've read mixed experiences. Some lose a lot initially, but then it settles down, some barely lose, and some have their hair unaffected. It's amazing. I feel tho, that the week I started methotrexate... It started and just never stopped.

There are other causes too that have nothing to do with meds. Prolonged stress, anxiety, or a shock to your system that puts your hair into the dying phase (telogen efluvium). I'd talk talk to your doc and get a referral to dermatologist asap. They may need to do a biopsy.

Good luck. I hope your flare calms down and you can resume getting off these meds.

1 like
Reply

You say that you have had a nasty flare up. That may be the cause of your hair loss. It takes about three months or so after an illness for the hair (which stopped growing and renewing during the illness) to start falling out. And it often does that all at once which seems very alarming.

Have a look at your scalp for fine downy hair regrowth - if that's there, stop worrying. If not then you may not have good enough control of your RD yet. So don't panic, and particularly don't risk another flare up by stopping your medication at this stage.

But, of course, all drugs have side effects and it might be that as well, but don't rush to blame the drugs!

1 like
Reply

I take Dr. Axe collagen in tart cherry juice every day. Stopped one week on vacation and started losing handfuls of hair. I really believe it works! Wishing you good health!

Reply

So sorry to hear this, I have been on Methotrexate now for about 2 yrs have had slow hair loss, my nurse said your hair may go thinner but not bald. I am reluctant to up my dose because of this. Good luck with it all.

Reply

I can tell this is a real concern for you, as it would for anyone losing more than a little hair. My experience of hair thinning was when I very first started MTX but it settled pretty quickly. It was when I had an increase in dose it happened again but as previously it settled. I'm also on prednisolone but low dose so maybe not a good comparison.

I'd discuss this with your Rheumy, I'm wondering if because of the 3 months off MTX & going back on it at an increased dose it's a 'natural' response, by that I mean you're having a relatively common side effect but because of the dose you're experiencing it on a bigger scale, though it often settles as I found. MTX works by stopping the cells which cause inflammation growing the trouble is that includes your hair follicles, it can't just target the inflammation cells. It does usually tend to be all over thinning rather than patchy like alopecia, nevertheless it can affect you badly if it's more extreme & especially if you have normally fine hair. After all we consider it our crowning glory don't we? I don't know what dose folic acid you take but if it's less than 5mg 6 days a week then maybe your Rheumy will increase it, see if that eases the loss.

Are you also aware that the disease itself can be responsible for hair loss? It's not so common but it can happen.

Just a word of caution if you decide to start reducing your pred, with the knowledge of your Rheumy of course, as you've been on them 4 years you'll need to do a safe taper to avoid real issues & it may be a long one so be prepared.

Reply

Thanks everyone for the replies.Seeing Dr. tomorrow and will have to have a real heart to heart talk with him concerning this issue. I have decreased the Meth a tad but not the pred.Right wrist has been sore for about 2 1/2 wks now and right ankle sometimes feels like someone is boring a hole through it .Arizona brace works well when I go out but only have been able to find sneakers that lace and fit over it. Should be stunning if need to dress up for evening out--LOL. Hair is thinning quickly this time around.Last time I went off the Metho. for about 3 months , it took that long to basically get out of my system, my hair did look better. But I'm not seeing any peach fuzz so looks like I'm in trouble with it coming back.In fact it's the worst it's ever been and getting worse by the day.I tend to think it's the Metho and not the Prednisone , but it could be a combo of both or either one. Our weather isn't helping as still cold and very damp.This makes it hard to lower my dosage of both drugs, at least for me.Am on folic acid but maybe need a higher dose and will look into Dr. Axe collagen. Haven't heard of that before----- can you tell me where to get it?--------Many thanks again for all your replies, always good to talk with other RA people and hear their stories and suggestions. Pam-A>K>A Mr. Diggs A>K>A the Gimp--Wishing you all better days ahead---

Reply

Prednisone can weaken tendons- Achilles Tendon is one that is a risk. I have been on prednisone for almost 5 months and am weaning off this. I started Methotrexate 3 weeks ago and see quite a lot of hair in the drain and also it is shedding. This is very very disturbing and I too see receeding hairlines. I bought that Grey Away spray (about $12 at drug store) and L'Oreal makes it too. Get one that matches your hair. I push my hair back and just spray by the roots. I also purchased TOPIK which adhers to your hair fibers. I am going to see a dr about PRP treatments to my scalp - going for a consultation to see if that will help jump start some folicle growth.

Reply

You may also like...